Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Can't tolerate beta-blockers


  I have read all of the previous replies under the "Tachycardia" subject and found all of the information very helpful.  It is comforting to know that others are familiar with my symptoms.  However, I have some differences in my condition, and need help on questions not already answered.
  I am a 26 year old female.  The only cardiac related history I have is a history of low blood pressure, which is very prevalent in my family.  My blood pressure is generally so low that I am considered a risk with any kind of anesthesia.
  I was admitted to the Emergency room two weeks ago with symptoms of nausea, dizzyness, shaking, sweating, tightness in the chest, and a headache.  My pulse when admitted was 156 and my blood pressure was 146/90.  I was monitored for a few hours, then sent home after the symptoms seemed to pass, and my pulse rate went down to 110, blood pressure down to 110/84.
  This event occurred on a weekend, and I made an appointment for the following Monday with my primary care physician.  During the 2 days before I went in for this appointment, I had two other episodes of these symptoms, and noted that my pulse was in the 130s to 140s.  These episodes were not as bad as the original.  For those two days, I was very fatigued, and slept most of the time. I could barely make myself get out of bed.  The headache, which is more pressure than pain, remained, and is present even now.  
  When I went to see the doctor, he put me on 60mg of propanalol to slow my heart rate (which was high when my vitals were taken) while tests were done to determine the cause of the tachycardia.  He ordered a TSH test, and a glucose test.  The glucose test was normal.  The TSH was very low.  We thought we had found our culprit with the TSH results, but a full thyroid panel done subsequently was normal.
  During this testing, I became increasingly fatigued and ill.  I began to faint, and slept days at a time.  I ended up back in the ER for the fainting.  I was given two bags of saline via IV to increase my blood volume - my blood pressure had fallen too low. (Although my pulse was still 93) Apparently, I do not tolerate the propanalol well.  It does its job of bringing my heart rate to within normal limits, but brings my blood pressure down too low, and gives me syncopal episodes, as well as making me lethargic.
  I was referred to a cardiologist, who agreed that I did not tolerate the propanalol, and took me off of it - I felt better within a day. He did an EKG to rule out WPW syndrome, and an echocardiogram that was normal. He also put me on a cardio-memo for a month.
  Now that I am off of the propanalol, I feel better, but I am beginning to have the tachycardia episodes again.  The fatigue is not as bad as it was after my first few episodes.  The symptom that concerns me, and the one that seems to differ from the others on the message board is the headache. The headache persists, and is unaffected by over the counter analgesics.  It is located above both temples, and at the occipital protuberance.  When I get an episode of tachycardia, the symptoms begin with a hot flash that is just terrible, increased pressure in my head, palpitations, and shakiness.  I fear a stroke, because these episodes are sometimes, but not always, accompanied by an increase in blood pressure (although not to levels considered outside of normal).  My father had a stroke this year, and told me that his symptoms were similar.
  Does any of this sound familiar?  I am beginning to think that I am a psyche case, although I have no history of anxiety attacks, and feel there is no reason for me to be having them now.  If I can't tolerate the beta-blockers, how can my tachycardia be treated? - I need to reduce my heart rate without reducing my blood pressure.  Do my symptoms suggest that I am at risk of a stroke?
  Thank you,
  Tonya
------------------------------------------------------------------------------
Dear Tonya ,
Topic Area: Tachycardia
Thank you for reading through the archives before writing your question.  This allows us to focus more specifically on your concerns.  I have never heard of headache with tachycardia before.  I would not be too quick to write off a thyroid cause to your tachycardia.  Even with the full panel that tested "normal" a  hyperthyroid is still possible.  I would recommend seeing a endocrinologist (someone who specializes in thyroid) first.  It could be that that will get to the root of your problem and then treatment for tachycardia won
0 Responses
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.